Skip to content
My WebMD Sign In, Sign Up

Announcements

The Pet Health Community and Pet Health Center are NOT substitutes for a vet visit. Contact a vet in an emergency! | Dog Conditions A-Z | Dog Symptoms A-Z | Cat Conditions A-Z | Cat Symptoms A-Z

Remember Your Beloved Pet
can a diabetic cat get too much insulin?
avatar
catfriend24 posted:
My 12 year old female cat is diabetic and has been for 2 years now. My vet had me up the insulin to 3 unit twice a day, from 2 1/2. She is still moving around the house fine, but her eyes have gone a little weird. The left one looks as though it is rolling in. I see too much white on the inner part. Also, the pupils are fully diolated even in a very well lite room. What might be going on?
Reply
 
avatar
Violets_are_Blue responded:
Yes, animals can receive too much insulin. In general, the signs of too much insulin are trouble walking (acting like they are drunk, as our vet says), lethargy, and confusion. Extreme cases can result in death. It does not sound like your cat is having this kind of episode as these are generally seen when people give insulin when the pet has not eaten or when the insulin is given more times than it should be (or people have doubled the amount). With the clinics closed this weekend, you could always call in to the emergency clinic and ask, for safety, if you can lower your cat's dosage back to 2 1/2 for the weekend until you can see your regular vet. It should not be an issue as being hyperglycemic is usually better than hypoglycemic. If your cat begins to show any of the signs I have mentioned above, do NOT give more insulin and get him to the emergency clinic ASAP.

Diabetes is a hard disease to manage so I hope she starts feeling better and this is not a diabetic issue.


Featuring Experts from AMERICAN VETERINARY MEDICAL ASSOCIATION

William Draper, DVM, better known as "Dr. Will," is a well-known small animal practitioner in the Atlanta, GA area. He grew up in Inglewood,...More

Helpful Tips

Helping Hospice Patients Keep Their PetsExpert
Pets are an extremely important part of our lives. And this is especially true when we are at the end of our days. What could be more ... More
Was this Helpful?
34 of 46 found this helpful

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Learn more about the AVMA

WebMD Special Sections